Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Feb 24, 2021, 1:53 PM MST for 9 counties in Idaho. It took effect at Feb 25, 2021, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 1:53 PM MST (20:53 UTC)
- In effect from
- Feb 25, 2021, 6:00 PM MST
- Expired
- Feb 25, 2021, 3:13 AM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588 WWUS45 KPIH 242053 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 153 PM MST Wed Feb 24 2021 IDZ072-073-251115- /O.NEW.KPIH.WS.A.0003.210226T0100Z-210227T0500Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 153 PM MST Wed Feb 24 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible. * WHERE...Sawtooth and Stanley Basin and the Sun Valley Region, including Ketchum, Sun Valley, and Stanley. * WHEN...From Thursday evening through Friday evening. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ060-063>065-251115- /O.NEW.KPIH.WS.A.0003.210226T0700Z-210227T1300Z/ Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs 153 PM MST Wed Feb 24 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. Winds could gust as high as 40 mph. * WHERE...Teton Valley, Big Hole Mountains, Caribou Range and Bear River Range including Tetonia, Driggs, Swan Valley, Wayan and Emigration Summit. * WHEN...From late Thursday night through late Friday night. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
196 WWUS45 KPIH 251013 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 313 AM MST Thu Feb 25 2021 IDZ072-073-261200- /O.UPG.KPIH.WS.A.0003.210226T0100Z-210227T0500Z/ /O.NEW.KPIH.WS.W.0005.210226T0100Z-210227T0500Z/ Sawtooth/Stanley Basin-Sun Valley Region- Including the cities of Stanley, Ketchum, Sun Valley, and Galena 313 AM MST Thu Feb 25 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 7 inches, except 6 to 10 inches on ridge tops and elevations above passes. * WHERE...Sawtooth and Stanley Basin and the Sun Valley Region, including Ketchum, Sun Valley, and Stanley. * WHEN...From 6 PM this evening to 10 PM MST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ060-063>065-261200- /O.UPG.KPIH.WS.A.0003.210226T0700Z-210227T1300Z/ /O.NEW.KPIH.WS.W.0005.210226T0700Z-210227T1300Z/ Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs 313 AM MST Thu Feb 25 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches, except 6 to 10 inches on ridge tops and elevations above passes. Winds gusting as high as 35 mph. * WHERE...Teton Valley, Big Hole Mountains, Caribou Range and Bear River Range including Tetonia, Driggs, Swan Valley, Wayan and Emigration Summit. * WHEN...From midnight tonight to 6 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ066-261200- /O.NEW.KPIH.WW.Y.0015.210226T0300Z-210227T0600Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 313 AM MST Thu Feb 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches with locally higher amounts on ridge tops and elevations above pass level. * WHERE...Island Park region including the Centennial Mountains. * WHEN...From 8 PM this evening to 11 PM MST Friday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Feb 24, 1:53 PM MST, 0 minutes earlier.
Area forecast discussion, Feb 24, 1:53 PM MST, 0 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 153 PM MST Wed Feb 24 2021 .SHORT TERM...Tonight through Friday night. Upper low beginning to sag south out of East Idaho per satellite imagery with weak cumulus field over higher terrain and a few weak showers on radar. This activity should dissipate with sunset, leaving clear cold conditions over most of the region tonight, including potential for sub-zero temperatures in northern portions of the forecast area. Upper ridge axis drops through the region early Thursday as next shortwave trough begins working into the PacNW. Snow spreads across the central mountains and areas along the Divide by afternoon Thursday, then continues into the southern highlands overnight Thursday night. Northwest flow favors the higher elevations of the Sawtooth Rec Area from Sun Valley north to Stanley, and the higher elevations from Teton Valley south to the Idaho Wasatch, then west across the higher elevations near the Utah border. Have issued Winter Storm Watches for these areas, with potential for significant snowfall down to valley floor. Additionally, surface gradient and strong westerly 700mb flow favor the development of strong winds beginning late overnight Thursday night and continuing through Friday. Some areas of the eastern highlands will have additional concerns for blowing snow, which may necessitate expanding the headline area to include other regions for the combination of light snow/blowing snow. This would likely be a Winter Weather Advisory for some areas but depending on snow amounts, could just be a Wind Advisory for portions of the Snake Plain. Main shortwave axis passes through Friday, leaving lighter chances for precipitation Friday night for most areas other than the eastern highlands, where the upslope northwest flow should help snow continue. DMH .LONG TERM...Saturday through Wednesday. Expect snow showers to continue Saturday in cold northerly flow aloft with the potential for another minor wave to push south and enhance precipitation. Should be light with amounts of 1 to 3 inches in the southern and eastern highlands and under an inch elsewhere expected right now. It will be very cold with high temperatures in the 20s and 30s or about 10 degrees below normal. Upper ridge builds in from the west on Sunday and expect dry conditions Sunday. Operational models diverge from there with European dropping an upper level low south through Idaho Monday night with precipitation Monday and Tuesday mainly in the mountains with the GFS dry both of those days. Forecast grids allows for a chance of snow both Monday and Tuesday with dry conditions Wednesday. Temperatures should remain below normal through the period with slight warming daily Monday through Wednesday. GK && .AVIATION... Expect widespread VFR conditions through Thursday. Some precipitation may move into SUN Thursday night and could see some MVFR conditions develop. Sites will have snow and/or wind on Friday. Expect very strong winds Friday at BYI, PIH and IDA. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Thursday night through late Friday night for IDZ060-063>065. Winter Storm Watch from Thursday evening through Friday evening for IDZ072-073. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.